Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 35, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 30, 1997, 12:27 PM EST for Lowndes County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 1997, 12:27 PM EST (17:27 UTC)
- Expired
- Mar 30, 1997, 1:00 PM EST
- In force
- 33 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 26 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 12:30 PM EST | Hail 2.5 | Northern, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 301726 RRA SVRTLH GAC185-301800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1227 PM EST SUN MAR 30 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL GEORGIA ...LOWNDES COUNTY AT 1225 PM EST WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM IN NORTHWEST LOWDNES COUNTY. THIS STORM WAS MOVING TO THE EAST AT 25 MPH AND WILL CROSS MOODY AIR FORCE BASE AFTER 1230 PM. SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN. IF YOU ARE IN THE ,PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 9:48 AM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Mar 30, 9:48 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 925 AM EST SUN MAR 30 1997 KEVX 88-D QUIETER THIS MORNING THAN LAST...KTLH 88-D DOWN WITH ESA ON THE JOB. SATL IMAGERY SHOWS LOW/MID LVL CLDS OVER CWA THINNING ATTM. SHUD ALLOW CWA TO REACH FCST HI'S. ALSO NOTED ON SATL IMGERY WERE SEVERAL OUTFLOW BDRYS MOVG EWD ACROSS AL. TLH SOUNDING RATHER UNSTABLE THIS MORNING...MODIFIED SOUNDING YIELDED CAPE OVR 2100 J/KG. WITH WBZ AROUND 10KFT AND FZL NEAR 11.5KFT STRONGER TSTMS THAT DVLP THIS AFTRN MAY SPIT OUT SOME HAIL AGAIN...JUST WAITING FOR TRIGGER. WITH STALLED BDRY ACROSS CNTRL AL/CNTRL GA MAY HAVE TO WAIT FOR CLD FNT TO ARRIVE TONITE. #13
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 12:19 PM EST | Severe Thunderstorm Warning | TAE | Brooks | 26 min |
| Mar 30, 12:56 PM EST | Severe Thunderstorm Warning | TAE | Grady, Thomas | 49 min |
| Mar 30, 6:04 PM EST | Severe Thunderstorm Warning | TAE | Decatur | 41 min |
| Mar 30, 6:07 PM EST | Severe Thunderstorm Warning | TAE | Grady | 53 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.